Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Amarillo, TX

May 23, 2005Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 2005, 8:28 PM CDT for Sherman County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 8:28 PM CDT (01:28 UTC)
Expired
May 23, 2005, 9:30 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Sherman County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1540 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2865 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 240128
SVRAMA
TXC421-240230-
/O.NEW.KAMA.SV.W.0063.050524T0128Z-050524T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 930 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17
  MILES SOUTH OF TEXHOMA...OR ABOUT 13 MILES SOUTHEAST OF
  STRATFORD...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF SHERMAN COUNTY.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3649 10195 3607 10215 3607 10163 3649 10164

$$
2 follow-up statements
000 
WWUS54 KAMA 240140
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT MON MAY 23 2005

TXC421-240230-
/O.CON.KAMA.SV.W.0063.000000T0000Z-050524T0230Z/
SHERMAN TX-
839 PM CDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
SHERMAN COUNTY...

AT 836 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 17 MILES SOUTH OF
TEXHOMA...OR ABOUT 13 MILES SOUTHEAST OF STRATFORD...MOVING EAST AT
35 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED 12 MILES SOUTHEAST 
OF STRATFORD WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.

LAT...LON 3649 10195 3607 10215 3607 10163 3649 10164

$$

GOEHRING
000 
WWUS54 KAMA 240154
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT MON MAY 23 2005

TXC421-240230-
/O.CON.KAMA.SV.W.0063.000000T0000Z-050524T0230Z/
SHERMAN TX-
854 PM CDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 930 PM CDT FOR
SHERMAN COUNTY...

AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 20 MILES SOUTH OF TEXHOMA...OR ABOUT 21 MILES SOUTHEAST OF
STRATFORD...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SHERMAN COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.

LAT...LON 3649 10195 3607 10215 3607 10163 3649 10164

$$

GOEHRING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:52 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, May 23, 2:52 PM CDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT MON MAY 23 2005

.DISCUSSION...
SUFFICIENT INSTABILITY OVER THE PANHANDLES AREA FOR THUNDERSTORM
DEVELOPMENT IS EXPECTED TONIGHT AND PRETTY MUCH EVERY DAY THROUGH
MEMORIAL DAY WEEKEND. LITTLE CHANGES SEEN TO THE OVERALL SYNOPTIC
SCALE PATTERN AS WARM RIDGE WILL CONTINUE TO BE ANCHORED OVER THE
TRANS-PECOS AREA OF FAR WEST TEXAS WHILE MINOR COOL FRONTS ASSOCIATED
WITH THE VIGOUROUS NORTHERN STREAM PUSH ACROSS THE CENTRAL/SOUTHERN
HIGH PLAINS. TIMING THESE FRONTS AND THE SMALL SCALE SHORT-WAVE
ACTIVITY OVER THE SOUTHERN ROCKIES WILL BE THE PRIMARY CHALLENGE FOR
THE MEDIUM AND LONG RANGE PERIODS.

FOR TONIGHT...CU/TCU FIELD IS BETTER DEVELOPED THAN 24 HOURS AGO
ALONG THE I-25 COORIDOOR BETWEEN TRINADAD AND LAS VEGAS. CELLS WILL
PROPAGATE EAST/SOUTHEAST OVER THE FAVORABLE ENVIRONMENT ACROSS THE
PANHANDLES. HAVE INCLUDED SEVERE TS TONIGHT PER PREVIOUS FORECAST AND
SPC OUTLOOK. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS
EARLY BEFORE TRANSITIONING INTO A MULTICELL MCS WITH LOCALLY HEAVY
RAINFALL. WILL NEED TO WATCH OUTFLOW BOUNDARY OVER EASTERN PANHANDLES
FOR POSSIBLE DEVELOPMENT.

APPEARS NEXT FRONT WILL REACH THE AREA SOMETIME LATE TUESDAY NIGHT
AND ENHANCE CONVECTION. AVERAGE TO SLIGHTLY ABOVE AVERAGE TEMPS ARE
EXPECTED FOR THE THURSDAY THROUGH MONDAY. ADDED SLIGHT CHANCE POPS TO
THE SATURDAY NIGHT PERIODS...OTHERWISE NO OTHER CHANGES.

SLATTERY

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                64  91  63  84 /  40  20  20  30
BEAVER OK                  66  91  63  80 /  40  40  40  30
BOISE CITY OK              62  88  61  80 /  50  30  30  30
BORGER TX                  64  91  63  83 /  40  30  30  30
BOYS RANCH TX              63  92  62  86 /  40  20  20  30
CANYON TX                  65  92  63  85 /  40  20  20  30
CLARENDON TX               68  95  65  85 /  40  20  20  20
DALHART TX                 62  90  62  83 /  50  30  30  30
GUYMON OK                  64  92  62  81 /  50  40  40  30
HEREFORD TX                63  93  62  86 /  40  20  20  30
LIPSCOMB TX                67  90  64  82 /  40  40  40  30
PAMPA TX                   66  92  63  83 /  40  20  20  30
SHAMROCK TX                69  94  65  84 /  40  20  20  20
WELLINGTON TX              69  94  66  85 /  40  20  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

14/13
Hazardous weather outlook, May 23, 5:28 PM CDT, 3 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT MON MAY 23 2005

OKZ001>003-TXZ001>020-241100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
528 PM CDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN TWO-THIRDS
OF THE PANHANDLES UNTIL 11 PM. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY
AFTERNOON AND EVENING ACROSS THE NORTHEASTERN SECTION OF THE
OKLAHOMA AND TEXAS PANHANDLES. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREATS. THUNDERSTORMS WILL BE
POSSIBLE AGAIN THURSDAY AFTERNOON AND NIGHT AS ANOTHER FRONT DROPS
SOUTH INTO THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACROSS THE PANHANDLES SHOULD STAY INFORMED CONCERNING SEVERE
WEATHER POTENTIAL FOR THIS EVENING AND TONIGHT...TUESDAY AFTERNOON
AND NIGHT...AND AGAIN WEDNESDAY AFTERNOON AND EVENING AND BE PREPARED
FOR ACTIVATION SHOULD HAZARDOUS WEATHER DEVELOP.

COCKRELL

In the hours before

Special weather statement, May 23, 5:16 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
516 PM CDT MON MAY 23 2005

OKZ001-TXZ001-006-240000-
CIMARRON-DALLAM-HARTLEY-
516 PM CDT MON MAY 23 2005

SCATTERED THUNDERSTORMS WITH HAIL AND STRONG GUSTY WINDS WILL MOVE
ACROSS THE WESTERN OKLAHOMA PANHANDLE AND NORTHWEST TEXAS PANHANDLE
THIS EVENING. THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
WIND GUSTS OVER 60 MILES AN HOUR. THE STORMS WILL MOVE
SOUTHEAST ACROSS THE AREA AT 20 TO 25 MILES AN HOUR. AS THESE STORMS
APPROACH YOUR AREA BE READY TO MOVE INTO A STURDY SHELTER.

GOEHRING
Special weather statement, May 23, 6:30 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
630 PM CDT MON MAY 23 2005

OKZ001-TXZ001-006-240030-
CIMARRON OK-DALLAM TX-HARTLEY TX-
630 PM CDT MON MAY 23 2005

...STRONG THUNDERSTORM APPROACHING CIMARRON...DALLAM AND HARTLEY
COUNTIES...

STRONG THUNDERSTORMS WERE LOCATED 24 MILES SOUTHWEST OF TEXLINE AT
630 PM CDT...MOVING EAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY
Special weather statement, May 23, 7:37 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
737 PM CDT MON MAY 23 2005

TXZ001-002-006-007-240100-
DALLAM TX-HARTLEY TX-MOORE TX-SHERMAN TX-
737 PM CDT MON MAY 23 2005

...STRONG THUNDERSTORMS IN DALLAM AND HARTLEY COUNTIES...

STRONG THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF WARE AT 737
PM CDT. THE STORMS ARE MOVING SOUTHEAST AT 25 MPH. OTHER DEVELOPING
STORMS ARE NEAR ROMERO ALONG HIGHWAY 54.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

PEOPLE IN DALLAM...HARTLEY...MOORE AND SHERMAN COUNTIES...INCLUDING
THE CITIES OF DALHART AND STRATFORD...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SLATTERY
Special weather statement, May 23, 7:58 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT MON MAY 23 2005

TXZ001-002-240200-
DALLAM TX-SHERMAN TX-
758 PM CDT MON MAY 23 2005

...SEVERE THUNDERSTORM WARNING IN EFFECT FOR DALLAM COUNTY...

...STRONG THUNDERSTORM IN EASTERN DALLAM COUNTY AND APPROACHING
SHERMAN COUNTY...

A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF CONLEN AT 758 PM
CDT...MOVING EAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN DALLAM AND SHERMAN COUNTIES...INCLUDING THE CITY OF
STRATFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SLATTERY

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:46 PM CDTSevere Thunderstorm WarningAMADallam45 min
May 23, 8:15 PM CDTSevere Thunderstorm WarningAMAHartley, Moore90 min
May 23, 9:41 PM CDTSevere Thunderstorm WarningAMAHutchinson64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.